Autoimmune hepatitis triggered by statins

Vamsee Alla, Joseph Abraham, Junaid Siddiqui, Dimple Raina, George Y. Wu, Naga Chalasani, Herbert L. Bonkovsky

Research output: Contribution to journalArticle

85 Citations (Scopus)

Abstract

Although the cause of autoimmune hepatitis (AIH) is unknown, drugs are believed to be potential triggers in some patients. In isolated case reports, statins have been considered such triggers. Here we describe 3 patients in whom it is probable that statins initiated the development of AIH. Two men (aged 47 and 51) and one woman (aged 57) developed AIH after the initiation of statin therapy. They developed positive titers of antinuclear antibodies, antismooth muscle antibodies (1/40 to 1/160), and hypergammaglobulinemia. Features of all 3 patients met the criteria for AIH according to the International Autoimmune Hepatitis Panel. Liver biopsies in all 3 showed varying stages of fibrosis and plasma cell infiltration, compatible with AIH. The woman developed hepatitis due to statins on 2 separate occasions: the first in 1999, due to simvastatin, and the second in 2001 to 2002, due to atorvastatin, which was severe and persisted even after discontinuing medication. Similarly, in the 2 other cases, exposure to statins preceded development of AIH, which persisted despite discontinuing medications. All 3 patients responded well to prednisone and azathioprine or mycophenolate therapy. 3 similar previously reported cases are reviewed. We conclude that the 3 cases reported here and 3 similar previously reported cases, indicate that severe, ongoing AIH on rare occasions can be triggered by statins.

Original languageEnglish
Pages (from-to)757-761
Number of pages5
JournalJournal of Clinical Gastroenterology
Volume40
Issue number8
DOIs
StatePublished - Sep 2006

Fingerprint

Hydroxymethylglutaryl-CoA Reductase Inhibitors
Autoimmune Hepatitis
Hypergammaglobulinemia
Simvastatin
Antinuclear Antibodies
Azathioprine
Prednisone
Plasma Cells
Hepatitis
Fibrosis
Biopsy
Muscles
Antibodies
Liver
Therapeutics

Keywords

  • Autoimmune hepatitis
  • Drug-induced liver injury
  • HMG-CoA reductase inhibitors
  • Immunosuppressive
  • Stains

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Alla, V., Abraham, J., Siddiqui, J., Raina, D., Wu, G. Y., Chalasani, N., & Bonkovsky, H. L. (2006). Autoimmune hepatitis triggered by statins. Journal of Clinical Gastroenterology, 40(8), 757-761. https://doi.org/10.1097/00004836-200609000-00018

Autoimmune hepatitis triggered by statins. / Alla, Vamsee; Abraham, Joseph; Siddiqui, Junaid; Raina, Dimple; Wu, George Y.; Chalasani, Naga; Bonkovsky, Herbert L.

In: Journal of Clinical Gastroenterology, Vol. 40, No. 8, 09.2006, p. 757-761.

Research output: Contribution to journalArticle

Alla, V, Abraham, J, Siddiqui, J, Raina, D, Wu, GY, Chalasani, N & Bonkovsky, HL 2006, 'Autoimmune hepatitis triggered by statins', Journal of Clinical Gastroenterology, vol. 40, no. 8, pp. 757-761. https://doi.org/10.1097/00004836-200609000-00018
Alla, Vamsee ; Abraham, Joseph ; Siddiqui, Junaid ; Raina, Dimple ; Wu, George Y. ; Chalasani, Naga ; Bonkovsky, Herbert L. / Autoimmune hepatitis triggered by statins. In: Journal of Clinical Gastroenterology. 2006 ; Vol. 40, No. 8. pp. 757-761.
@article{931c32560568462d9d916a48c6b6fa5d,
title = "Autoimmune hepatitis triggered by statins",
abstract = "Although the cause of autoimmune hepatitis (AIH) is unknown, drugs are believed to be potential triggers in some patients. In isolated case reports, statins have been considered such triggers. Here we describe 3 patients in whom it is probable that statins initiated the development of AIH. Two men (aged 47 and 51) and one woman (aged 57) developed AIH after the initiation of statin therapy. They developed positive titers of antinuclear antibodies, antismooth muscle antibodies (1/40 to 1/160), and hypergammaglobulinemia. Features of all 3 patients met the criteria for AIH according to the International Autoimmune Hepatitis Panel. Liver biopsies in all 3 showed varying stages of fibrosis and plasma cell infiltration, compatible with AIH. The woman developed hepatitis due to statins on 2 separate occasions: the first in 1999, due to simvastatin, and the second in 2001 to 2002, due to atorvastatin, which was severe and persisted even after discontinuing medication. Similarly, in the 2 other cases, exposure to statins preceded development of AIH, which persisted despite discontinuing medications. All 3 patients responded well to prednisone and azathioprine or mycophenolate therapy. 3 similar previously reported cases are reviewed. We conclude that the 3 cases reported here and 3 similar previously reported cases, indicate that severe, ongoing AIH on rare occasions can be triggered by statins.",
keywords = "Autoimmune hepatitis, Drug-induced liver injury, HMG-CoA reductase inhibitors, Immunosuppressive, Stains",
author = "Vamsee Alla and Joseph Abraham and Junaid Siddiqui and Dimple Raina and Wu, {George Y.} and Naga Chalasani and Bonkovsky, {Herbert L.}",
year = "2006",
month = "9",
doi = "10.1097/00004836-200609000-00018",
language = "English",
volume = "40",
pages = "757--761",
journal = "Journal of Clinical Gastroenterology",
issn = "0192-0790",
publisher = "Lippincott Williams and Wilkins",
number = "8",

}

TY - JOUR

T1 - Autoimmune hepatitis triggered by statins

AU - Alla, Vamsee

AU - Abraham, Joseph

AU - Siddiqui, Junaid

AU - Raina, Dimple

AU - Wu, George Y.

AU - Chalasani, Naga

AU - Bonkovsky, Herbert L.

PY - 2006/9

Y1 - 2006/9

N2 - Although the cause of autoimmune hepatitis (AIH) is unknown, drugs are believed to be potential triggers in some patients. In isolated case reports, statins have been considered such triggers. Here we describe 3 patients in whom it is probable that statins initiated the development of AIH. Two men (aged 47 and 51) and one woman (aged 57) developed AIH after the initiation of statin therapy. They developed positive titers of antinuclear antibodies, antismooth muscle antibodies (1/40 to 1/160), and hypergammaglobulinemia. Features of all 3 patients met the criteria for AIH according to the International Autoimmune Hepatitis Panel. Liver biopsies in all 3 showed varying stages of fibrosis and plasma cell infiltration, compatible with AIH. The woman developed hepatitis due to statins on 2 separate occasions: the first in 1999, due to simvastatin, and the second in 2001 to 2002, due to atorvastatin, which was severe and persisted even after discontinuing medication. Similarly, in the 2 other cases, exposure to statins preceded development of AIH, which persisted despite discontinuing medications. All 3 patients responded well to prednisone and azathioprine or mycophenolate therapy. 3 similar previously reported cases are reviewed. We conclude that the 3 cases reported here and 3 similar previously reported cases, indicate that severe, ongoing AIH on rare occasions can be triggered by statins.

AB - Although the cause of autoimmune hepatitis (AIH) is unknown, drugs are believed to be potential triggers in some patients. In isolated case reports, statins have been considered such triggers. Here we describe 3 patients in whom it is probable that statins initiated the development of AIH. Two men (aged 47 and 51) and one woman (aged 57) developed AIH after the initiation of statin therapy. They developed positive titers of antinuclear antibodies, antismooth muscle antibodies (1/40 to 1/160), and hypergammaglobulinemia. Features of all 3 patients met the criteria for AIH according to the International Autoimmune Hepatitis Panel. Liver biopsies in all 3 showed varying stages of fibrosis and plasma cell infiltration, compatible with AIH. The woman developed hepatitis due to statins on 2 separate occasions: the first in 1999, due to simvastatin, and the second in 2001 to 2002, due to atorvastatin, which was severe and persisted even after discontinuing medication. Similarly, in the 2 other cases, exposure to statins preceded development of AIH, which persisted despite discontinuing medications. All 3 patients responded well to prednisone and azathioprine or mycophenolate therapy. 3 similar previously reported cases are reviewed. We conclude that the 3 cases reported here and 3 similar previously reported cases, indicate that severe, ongoing AIH on rare occasions can be triggered by statins.

KW - Autoimmune hepatitis

KW - Drug-induced liver injury

KW - HMG-CoA reductase inhibitors

KW - Immunosuppressive

KW - Stains

UR - http://www.scopus.com/inward/record.url?scp=33748452682&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33748452682&partnerID=8YFLogxK

U2 - 10.1097/00004836-200609000-00018

DO - 10.1097/00004836-200609000-00018

M3 - Article

VL - 40

SP - 757

EP - 761

JO - Journal of Clinical Gastroenterology

JF - Journal of Clinical Gastroenterology

SN - 0192-0790

IS - 8

ER -